Missouri, 2019

Flash Flood and Flood in Missouri, July 8, 2019

July 8, 2019 · NWS SGF · 4 events in 1 county or zone

Heavy rain from an isolated and slow moving thunderstorm produced flooding across parts of Webster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rain from an isolated and slow moving thunderstorm produced flooding across parts of Webster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 2:07 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 8, 2:07 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
307 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM CDT Mon Jul 8 2019

Another day, another round of scattered afternoon showers/storms.
Today's activity initiated where slightly better low level
convergence existed this morning, but now outflow boundaries are
serving as the main triggers for storms. The air mass is very
similar to the past couple of days and expect the activity to die
down gradually this evening. Drier low level air up in our far
northeast cwfa will likely keep that area dry today/tonight.

An upper level short wave ridge over our area now will shift off
to the east for Tuesday and think coverage of storms will be
slightly higher. Higher pwats of around 2.00 inches are expected
and may support an uptick in rainfall amounts, especially over the
eastern cwfa as a subtle shortwave moves through.

Heat index values will reach just over 100 deg F over the western
and southwestern cwfa on Tuesday. That is below heat advisory
criteria, but creeping up a bit from what it has been.

.LONG TERM...(Wednesday through Monday)
Issued at 300 PM CDT Mon Jul 8 2019

Wednesday: Finally a change in the pattern as a shortwave moving
through the Dakotas and Midwest push a sfc front through the
region on Wednesday. Weak vertical shear and what looks like
highly veered sfc winds ahead of the front (limiting low level
convergence) looks to limit storm coverage/chances and
organization. Given the moderate instability and a fropa the SPC
marginal risk looks reasonable/prudent.

May have to watch temperatures/humidity during the day Wed.
Our forecast database has 100 to 105 deg F heat index values in
the afternoon. Temperatures should cool off Wednesday night.

Thursday-Saturday: Looks rain free. Lower humidity is expected
with cooler temperatures late in the work week, especially at
night. As an upper ridge begins to build back in from the west
over the weekend we should see a warming trend, but nothing
unusual for July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Jul 8 2019

Scattered showers and isolated storms will again develop today
during the peak heating of the day. Where storms occur, heavy rain
and gusty winds will be possible along with MVFR flight
conditions. Otherwise clouds will be scattered around 2500ft with
middle and high level broken decks and VFR flight conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, Jul 8, 2:32 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
332 PM CDT Mon Jul 8 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
332 PM CDT Mon Jul 8 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited flooding risk.
  Limited excessive heat risk.

DISCUSSION...

Scattered thunderstorms will occur through this evening mainly
southwest of a Warsaw to Salem line. Occasional lightning, heavy
downpours, and gusty winds will be possible. Where heavier rain
can persist, some localized brief flooding will be possible.

Afternoon heat index readings will be in 90s, reaching up to as
high as 100 degrees in southeast Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected at times through Wednesday.
A few storms may produce gusty winds and heavy rainfall. There is
a marginal risk for severe storms on Wednesday with a cold front.

Afternoon heat indices in the 90s to around 100 degrees can be
expected Tuesday and 100 to 105 on Wednesday. After a brief
period
of less humidity, heat index values are expected to to reach the
mid to upper 90s again this weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The radar

The Springfield radar (KSGF), 39 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Flood, Webster

When
July 8, 2:46 PM CST to 6:00 PM CST
Where
Webster County, 2.65 mi NE of Northview
Cause
Heavy Rain
Reported by
Public
Coordinates
37.310, -92.970

Flooding was reported via mPing along Old Route 66.

Flash Flood, Webster

When
July 8, 4:00 PM CST to 5:45 PM CST
Where
Webster County, 1.67 mi ENE of North View Hill to 1.43 mi E of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.308, -92.992

Water was flowing over Greenwood Road at the Pomme de Terre headwaters.

Heavy Rain, Webster

When
July 8, 5:29 PM CST
Where
Webster County, 0.88 mi NW of North View Hill
Reported by
Mesonet
Coordinates
37.310, -93.030

Rainfall of 2.74 inches was measured in about a 3 hour period at the Mesonet station FW3246, 3 miles NW of Northview.

Heavy Rain, Webster

When
July 8, 8:38 PM CST
Where
Webster County, 2.3 mi WSW of Marshfield
Reported by
NWS Employee
Coordinates
37.320, -92.960

A CoCoRaHS gauge measured 3.41 inches, all of which fell between noon and 6 pm.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835263, 835261, 835257, 835259.